Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 133, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 22, 2003, 2:56 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 2:56 PM EDT (18:56 UTC)
- Expired
- Jul 22, 2003, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 221904 FFWPBZ PAC085-121-222200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 256 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN PENNSYLVANIA VENANGO COUNTY IN PENNSYLVANIA * UNTIL 600 PM EDT * AT 256 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE COUNTIES. ALTHOUGH THE HEAVIEST SUSTAINED RAINFALL HAS DIMINISHED...RUNOFF AND SIGNIFICANT FLOODING FROM PREVIOUS HEAVY RAINS WILL CONTINUE FOR SOME TIME. IN MERCER COUNTY...BOOTH RUN AND SWAMP RUN RECEIVED THE HEAVIEST RAINFALL. IN VENANGO COUNTY...SUGAR RUN AND OIL CREEK RECEIVED THE HEAVIEST RAINFALL. THE NATIONAL WEATHER SERVICE HAS RECEIVED REPORTS OF SERIOUS FLOODING IN BOTH COUNTIES. * OTHER LOCATIONS IN THE WARNING INCLUDE...GREENVILLE...HASSON HEIGHTS...MERCER...POLK...STONEBORO AND WOODLAND HEIGHTS... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:35 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 22, 2:35 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 235 PM EDT TUE JUL 22 2003 SLOW MOVING COLD FRONT CONTINUES TO SUPPORT SHOWERS AND SCATTERED THUNDERSTORMS ACROSS MUCH OF WRN PA, ERN OH AND NRN WV. FLASH FLOOD WATCH WILL CONTINUE UNTIL 10 PM TONIGHT. SHOWERS WILL BEGIN TO WEAKEN LATER TONIGHT AS NORTH WINDS BRING IN DRIER LOW LEVEL AIR AND SHORT WAVE MOVES OFF TO THE EAST. COLD POOL ALOFT WILL KEEP A RISK OF SHOWERS AND TSTMS DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY AND TO A LESSER EXTENT THURSDAY. UPPER LOW WILL MOVE SLOWLY EAST OF THE DISTRICT BY FRIDAY...BRINGING AN END TO THE PRECIPITATION. WARMER AIR AND INCREASING LOW LEVEL MOISTURE SUNDAY AND MONDAY WILL RETURN A THREAT OF SHOWERS AND TSTMS TO THE DISTRICT. .PBZ... MD...NONE. OH...FLOOD WATCH FOR UNTIL 10 PM FOR ZONE OHZ041. PA...FLOOD WATCH UNTIL 10 PM FOR ZONES PAZ007>009...PAZ013>016...PAZ020...PAZ022. WV...NONE. RSD
Hazardous weather outlook, Jul 22, 5:15 AM EDT, 9 hours 41 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-211520- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 515 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THERE IS ALSO A FLOOD WATCH IN EFFECT UNTIL 10PM EDT FOR MERCER, VENANGO, FOREST, CLARION, JEFFERSON, LAWRENCE, BEAVER, BUTLER AND ARMSTRONG COUNTIES IN PENNSYLVANIA AND COLUMBIANA COUNTY IN OHIO. THE STORMS THIS AFTERNOON AND TONIGHT CAN HAVE DAMAGING WIND GUSTS AND HAIL. HEAVY RAINS CAN CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT CLOUD-TO-GROUND LIGHTNING. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY /DAY TWO/. ADDITIONAL HEAVY RAINS MAY CAUSE FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER NETWORK MAY BE ACTIVATED THIS AFTERNOON.
In the hours before
Special weather statement, Jul 22, 1:28 PM EDT, 1 hour 28 minutes before
OHZ041-PAZ007-221830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 128 PM EDT TUE JUL 22 2003 ...HEAVY RAIN AND WIND EXPECTED... STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND GUSTY WINDS BETWEEN 40 AND 50 MPH THROUGH 2:30...ESPECIALLY BETWEEN HOMEWORTH...NORTH GEORGETOWN...AND SALEM. THE NATIONAL WEATHER SERVICE IS MONITORING THE SITUATION FOR POSSIBLE WARNINGS. PAY ATTENTION FOR FURTHER UPDATES.
Local storm report, Jul 22, 2:13 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
213 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM OIL CITY PA .88 INCH HAIL
07/22/03 VENANGO REPORTED BY SKYWARN
SPOTTERS
0132 PM HERMITAGE PA FLASH FLOODS
07/22/03 MERCER ROAD FLOODING. REPORTED BY
PUBLIC
0200 PM OIL CITY PA FLASH FLOODS
07/22/03 VENANGO CREEK FLOODING. REPORTED
BY TRAINED OBSERVERLocal storm report, Jul 22, 2:36 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM OIL CITY PA .88 INCH HAIL
07/22/03 VENANGO REPORTED BY SKYWARN
SPOTTERS
0132 PM HERMITAGE PA FLASH FLOODS
07/22/03 MERCER ROAD FLOODING. REPORTED BY
PUBLIC
0200 PM OIL CITY PA FLASH FLOODS
07/22/03 VENANGO CREEK FLOODING. REPORTED
BY TRAINED OBSERVER
0206 PM GROVE CITY PA FLASH FLOODS
07/22/03 MERCER STANDING WATER ON ROADS.
REPORTED BY PUBLICLocal storm report, Jul 22, 2:53 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
253 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM OIL CITY PA .88 INCH HAIL
07/22/03 VENANGO REPORTED BY SKYWARN
SPOTTERS
0132 PM HERMITAGE PA FLASH FLOODS
07/22/03 MERCER ROAD FLOODING. REPORTED BY
PUBLIC
0200 PM OIL CITY PA FLASH FLOODS
07/22/03 VENANGO CREEK FLOODING. REPORTED
BY TRAINED OBSERVER
0206 PM GROVE CITY PA FLASH FLOODS
07/22/03 MERCER STANDING WATER ON ROADS.
REPORTED BY PUBLIC
0240 PM LEEPER PA WIND DAMAGE
07/22/03 CLARION LARGE TREES BLOWN
DOWN.REPORTED BY EMERGENCY
MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:15 PM EDT | Tornado Warning | PBZ | Mercer | 60 min |
| Jul 21, 8:28 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 62 min |
| Jul 21, 8:33 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 21, 9:06 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 39 min |
| Jul 21, 9:22 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Jul 21, 10:03 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 21, 10:27 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 21, 10:42 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| Jul 22, 12:06 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jul 22, 12:58 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Jul 22, 1:35 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 55 min |
| Jul 22, 2:12 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| Jul 22, 2:16 PM EDT | Flash Flood Warning | PBZ | Forest | 3 hr |
| Jul 22, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 48 min |
| Jul 22, 2:33 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest | 57 min |
| Jul 22, 3:52 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Jul 22, 3:57 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Jul 22, 5:15 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.